California, 2008

Heavy Snow in California, February 2 to 3, 2008

February 2 to 3, 2008 · NWS EKA · 1 event in 1 county or zone

A cold Pacific storm system brought heavy snow to portions of northwestern California.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A cold Pacific storm system brought heavy snow to portions of northwestern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 2, 4:51 AM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 2, 4:51 AM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
451 AM PST SAT FEB 2 2008

.SYNOPSIS...ANOTHER PACIFIC STORM SYSTEM WILL AFFECT NORTHWEST
CALIFORNIA TODAY INTO SUNDAY...WITH ADDITIONAL RAIN AND MOUNTAIN
SNOW. HIGH PRESSURE WILL BUILD INTO THE REGION...WITH DRIER
WEATHER EXPECTED MONDAY THROUGH EARLY TUESDAY. A CHANCE OF RAIN
WILL RETURN TUESDAY NIGHT THROUGH FRIDAY.

&&

.SHORT TERM.../TODAY AND SUNDAY/...WATER VAPOR IMAGE SHOWS FIRST SHORT
WAVE CROSSING 128W AT 3AM WITH PRECIPITATION SPREADING SOUTH AND EAST.
PRESSURE FALLS AT BUOYS 22 AND 15 ABOUT 1-1.5MB PER HOUR SINCE
MIDNIGHT AND WINDS PICKING UP AT KCEC TO 29KT. WITH S TO SE FLOW
INLAND...COLD AIR REMAINS TRAPPED IN VALLEYS WITH FREEZING LEVEL
ABOUT 1500-2500 FEET IN EASTERN TRINITY COUNTY AND AROUND 2500
FEET IN MENDOCINO COUNTY. THIS SYSTEM WILL MOVE THROUGH QUICKLY
THIS MORNING AND DESPITE LOW SNOW LEVELS...ACCUMULATIONS DONT
LOOK LARGE ENOUGH TO START WINTER WEATHER HEADLINES. THERE WILL BE
A SLIGHT DECREASE IN PRECIPITATION LATE MORNING AND EARLY AFTERNOON
WITH SNOW LEVELS RISING. THE NEXT STRONGER SYSTEM IS ASSOCIATED
WITH DRY SLOT ON WATER VAPOR BACK NEAR 50N 140W. THIS SYSTEM WILL
COME THROUGH LATER THIS AFTERNOON AND TONIGHT AND HAVE GONE AHEAD
AND ISSUED WINTER STORM WARNING FOR UPPER TRINITY AND SNOW
ADVISORY FOR NORTH COAST INTERIOR. SNOW LEVELS WILL DROP BACK DOWN
AGAIN TO 2000 TO 2500 FEET BEHIND FRONTAL PASSAGE AROUND
MIDNIGHT...WITH PRECIPITATION NOT TAPERING OFF UNTIL ABOUT SUNRISE.

GOOD PRECIPITABLE WATER PLUME NEAR 1.00-1.25 ICHES WITH THIS
SECOND SHORT WAVE BUT LOOKS LIKE HIGHER AMOUNTS WILL STAY SOUTH OF
FORECAST AREA THOUGH COULD CATCH SOUTHERN END OF MENDOCINO COUNTY.
RAINFALL AMOUNTS FOR TOTAL STORM WILL BE IN 2-3 INCH RANGE BUT
DOESNT LOOK LIKE ENOUGH FOR MAINSTEM RIVER FLOODING. WILL HAVE TO
KEEP AN EYE ON SMALLER RIVER AND URBAN FLOODING AS THIS STORM IS
JUST THE LAST IN A SERIES FROM EARLIER THIS WEEK AND GROUND IS
SATURATED. SHOWERS CONTINUE INTO SUNDAY MORNING THEN TAPER OFF
SUNDAY AFTERNOON AND NIGHT AS RIDGE BEGINS TO BUILD. DEAN

.LONG TERM.../SUNDAY NIGHT THROUGH SAT/...RIDGE STILL ON TRACK TO
BUILD INTO MONDAY WITH MOSTLY DRY WEATHER EXCEPT A FEW LINGERING
SHOWERS STILL POSSIBLE MAINLY IN THE FAR NORTH. NEXT UPPER TROUGH
STILL LOOKS TO BE DROPPING OUT OF GULF OF ALASKA WHICH WILL FORCE A
COLD FRONT THRU THE REGION BY TUESDAY NIGHT...ALTHOUGH SNOW LEVELS
APPEAR HIGHER THAN WHAT WEVE SEEN LATELY. IN WAKE OF THIS SYSTEM IT
APPEARS A WET ZONAL FLOW BECOMES ESTABLISHED BY BOTH GFS AND EURO
RESULTING IN A HIGH PRECIPITABLE WATER PLUME DIRECTED MAINLY ONTO
OREGONS SHORELINE LATE WED THRU THU. BEYOND THIS IS WHERE GLOBAL
MODELS STILL DIVERGE. GFS BUCKLES THE ZONAL FLOW AS A COLD POOL
DIVES SOUTH OUT OF THE ALEUTIANS LATE IN THE WEEK...WHILE THE EURO
STILL SUSTAINS ZONAL FLOW WITH HINTS OF SHALLOW RIDGING. WILL STAY
WITH PREVIOUS FORECAST IDEA OF NEAR 30 POPS IN THE FAR NORTH TO
NEAR 15 POPS IN THE EXTREME SOUTH. DEAN/MC

&&

.AVIATION...LIGHT RAIN...OCCASIONALLY MODERATE....TODAY AND TONIGHT.
ALONG THE COAST...GUSTY SOUTH WIND THIS MORNING WHICH WILL EASE THIS
AFTERNOON...THEN WILL BECOME GUSTY AGAIN THIS TONIGHT AS THE COLD
FRONT APPROACHES THE COAST AND CONTINUING BEHIND TH FRONT. CEILINGS
WILL BE 025 TO 035...LOWERING TO 015 IN THE MODERATE PRECIPITATION.
DUE TO THE  GUSTY WINDS...LIGHT TURBULENCE CAN BE EXPECTED DURING
DESCENT AND CLIMB. FREEZING LEVEL 3000 TO 4000 FEET MSL. KENNEDY

&&

.MARINE...STRONG SOUTH WIND TODAY AHEAD OF AN APPROACHING FRONT.
THE WINDS WILL EASE SOMEWHAT THIS AFTERNOON. THEN WILL INCREASE
TONIGHT AS THE COLD FRONT APPROACHES. THEN BEHIND THE COLD
FRONT...GALE FORCE GUSTS ARE EXPECTED AFTER MIDNIGHT IN THE NORTHERN
AND SOUTHERN OUTER WATERS. THE GALE FORCE WINDS WILL PERSIST IN THE
SOUTHERN OUTER WATERS THROUGH SUNDAY AFTERNOON. THE NORTHWEST SWELL
IS EXPECTED TO BUILD TO SATURDAY NIGHT INTO SUNDAY. IT IS EXPECTED
TO REACH 18 FEET INT THE SOUTHERN OUTER WATERS AND HAVE HEADLINED
EXPECTED HAZARDOUS SEAS WARNING. IT WILL APPROACH HAZARDOUS SEAS
WARNING CRITERIA IN THE REMAINING THREE WATERS. THE ENP CONTINUES TO
OVER-FORECAST THE SWELL HEIGHTS SO CONTINUED THE CURRENT FORECAST OF
16 TO 18 FEET. A GRADUAL DECREASE IN WIND AND SWELL IS EXPECTED
THE FIRST HALF OF NEXT WEEK. KENNEDY

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 2 PM THIS AFTERNOON TO 10 AM PST SUNDAY
FOR CAZ004.

SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM PST SUNDAY FOR
CAZ003.

SMALL CRAFT ADVISORY FOR WIND UNTIL SUNDAY NIGHT FROM PT ST GEORGE
TO CAPE MENDOCINO OUT 20NM.

SMALL CRAFT ADVISORY FOR WIND UNTIL MONDAY AFTERNOON FROM CAPE
MENDOCINO TO PT ARENA OUT 20NM.

SMALL CRAFT ADVISORY FOR WIND UNTIL MIDNIGHT FROM PT ST GEORGE TO PT
ARENA 20 TO 60NM.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM PST THURSDAY FROM
PT ST GEORGE TO PT ARENA OUT 60 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 2, 5:36 AM PST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
536 AM PST SAT FEB 2 2008

CAZ003-031345-
NORTH COAST INTERIOR-
536 AM PST SAT FEB 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY THROUGH SUNDAY

...SNOW ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM PST
SUNDAY...

A PACIFIC STORM SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW TO
NORTHWEST CALIFORNIA TODAY AND SUNDAY ALONG WITH GUSTY SOUTHWEST WINDS.
SEE SFOWSWEKA FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS. PLEASE REPORT ANY SNOW
ACCUMULATIONS...FLOODING...OR WINDS SPEEDS GREATER THAN 35 MPH.

CAZ004-031345-
UPPER TRINITY RIVER-
536 AM PST SAT FEB 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY THROUGH SUNDAY

...HEAVY SNOW WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM
PST SUNDAY...

A PACIFIC STORM SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW TO
NORTHWEST CALIFORNIA TODAY AND SUNDAY ALONG WITH GUSTY SOUTHWEST WINDS.
SEE SFOWSWEKA FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS. PLEASE REPORT ANY SNOW
ACCUMULATIONS...FLOODING...OR WINDS SPEEDS GREATER THAN 35 MPH.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Trinity River

When
February 2, 8:00 AM PST to February 3, 4:00 AM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83698.